Indiana, 2004

Hail and Damaging Winds in Indiana, May 23, 2004

May 23, 2004 · NWS IND · 22 events in 12 counties and zones

12 thunderstorm wind, 10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 23, 2:40 AM EST, 10 hours 44 minutes earlier.

Area forecast discussion, May 23, 2:40 AM EST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST SUN MAY 23 2004

.DISCUSSION...LOW PRES CENTERED OVR SE NB AND NE KS AND IR PIX
SHOWING LARGE MCS OVR IA. NATIONAL RADAR MOSAICS SHOW LINE OF STRONG
TSRA FM SW WI...ACRS IA TO NE KS. SRLY FLOW CONTINUES ACRS THE FA
WITH DEWPOINTS A BIT COOLER THIS AM...IN THE MIDDLE 60S. WARM FRONT
STILL LINGERING ALONG THE INDIANA/MI BOARDER.

FCST CHALLENGE TDY WL BE POPS.

MODELS IN OK AGREEMENT TODAY BRINGING STRONG S/W THROUGH THE GRT LKS
AND NRN INDIANA LATE THIS AFTERNOON AND EVENING. H7 TEMPS REMAIN
QUITE WARM...NEAR 10C...HOWEVER THE DYNAMICS WITH THE S/W SHUD BE
ENOUGH TO GET THROUGH THE CAP. FURTHERMORE AS THE LOW PRES SYS
PUSHES NE TO THE GRT LKS...TRAILING CD FRONT WL PUSH FARTHER SOUTH.
TIME SECTIONS CONTINUE TO SHOW VERY MOIST LWR LVLS...BUT THIS TIME
HAVE SOME DECENT VV LATE THIS AFTERNOON AND EVENING. DYNAMICS LOOK
BEST ACRS THE NRN PART OF FA AND WL FOCUS HIGHER POPS THERE AND
TAPER POPS LOWER TO THE SE. GIVEN THE HISTORY OF THIS PATTERN ALONG
WITH TIMING OF SYSTEM EXPECT SOME STRONG TO SEVERE STORMS ACRS
INDIANA. ETA SOUNDINGS SHOW LI/S NEAR -7 THIS AFTERNOON WITH NEAR
2000 J/KG CAPE. WINDS LOOK PRETTY UNIDIRECTIONAL...HENCE MAIN
THREATS LOOK TO BE STRAIGHT LINE WINDS AND HAIL.

WL NEED TO KEEP AN EYE ON THE TSRA OVR IL/IA AS THEIR PROPAGATION
COULD ONCE AGAIN BRUSH THE NRN PART OF THE FA THIS AM. HOWEVER H8-H3
THICKNESS SUPPORTS PROPAGATION FARTHER NORTH...ALONG THE FRONTAL
BOUNDARY.

AFTER THE S/W DEPARTS ON SUNDAY NIGHT WEAK RIDGING BUILDS ACRS
INDIANA AND TIME SECTIONS SHOW A DRY ATMOS WITH SOME SUBSIDENCE FOR
MONDAY...HOWEVER FRONTAL BOUNDARY CONTINUES TO LINGER ACRS CENTRAL
INDIANA. MODELS DIFFER A BIT ON POSITION AND STRENGTH OF NEXT S/W
PUSHING THROUGH THE GRT LKS ON MON NIGHT. ETA LOOKS LIKE IT MAY
SUFFERING FROM CONVECTIVE FEEDBACK WHILE GFS LOOKS QUITE
UNORGANIZED. HOWEVER THEY DO AGREE THAT SOMETHING SHUD BE COMING
THROUGH. WL CONTINUE MENTION OF POPS ON MONDAY NIGHT ALTHOUGH
CONFIDENCE ON STRENGTH IS LOW.

WITH LITTLE CHANGE IN THE AIRMASS WL STICK NEAR PERSISTENCE FOR
HIGHS TDY...HOWEVER WITH A FEW MORE CLDS EXPECTED NEAR THE FRONT MAY
LEAN A BIT COOLER THERE. MAV LOWS LOOK REASONABLE CONSIDERING
CURRENT DEWPOINTS. WL STICK CLOSE HERE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, May 23, 5:21 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST SUN MAY 23 2004

INZ021-028>031-035>049-051-052-241020-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE
EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY
NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS
POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING.

INZ053>057-060>065-067>072-241020-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY
NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT
THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PUMA

In the hours before

Special weather statement, May 23, 10:16 AM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 AM EST SUN MAY 23 2004

INZ021-029>031-036>040-232100-
CARROLL-HOWARD-TIPPECANOE-CLINTON-TIPTON-MADISON-HAMILTON-MONTGOMERY-
BOONE-
1016 AM EST SUN MAY 23 2004

...TORNADO WATCH #259 REMAINS IN EFFECT...

THIS TORNADO WATCH IS IN EFFECT UNTIL 400 PM EST.
Special weather statement, May 23, 10:49 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 AM EST SUN MAY 23 2004

INZ043>049-051>057-060>065-067>072-232100-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
1049 AM EST SUN MAY 23 2004

...TORNADO WATCH #260 REMAINS IN EFFECT...

THE WATCH IS IN EFFECT UNTIL 400 PM EST.

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Vermillion

When
May 23, 1:24 PM EST to 1:25 PM EST
Where
Vermillion County, 1 mi W of Clinton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.667, -87.417

Hail, Parke

When
May 23, 1:35 PM EST
Where
Parke County, 1 mi E of Montezuma
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.800, -87.350

Hail, Parke

When
May 23, 1:37 PM EST
Where
Parke County, 3 mi W of Rockville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -87.283

Thunderstorm Wind, Tippecanoe

When
May 23, 1:50 PM EST
Where
Tippecanoe County, 6 mi N of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -86.867

Trees down near Cairo

Hail, Vigo

When
May 23, 1:50 PM EST
Where
Vigo County, 8 mi NW of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.550, -87.500

Hail, Carroll

When
May 23, 2:08 PM EST
Where
Carroll County, Yoeman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -86.717

Hail, Vigo

When
May 23, 9:10 PM EST
Where
Vigo County, 8 mi NW of Terre Haute
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.550, -87.500

Hail, Vigo

When
May 23, 9:19 PM EST
Where
Vigo County, Terre Haute
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -87.400

Hail, Vigo

When
May 23, 9:30 PM EST
Where
Vigo County, Seelyville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.500, -87.267

Hail, Clay

When
May 23, 9:30 PM EST to 9:31 PM EST
Where
Clay County, Brazil
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.533, -87.117

Hail, Putnam

When
May 23, 10:07 PM EST
Where
Putnam County, 4 mi S of Cloverdale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -86.800

Thunderstorm Wind, Hamilton

When
May 23, 10:32 PM EST
Where
Hamilton County, Fishers
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.967, -86.017

Thunderstorm Wind, Hamilton

When
May 23, 10:38 PM EST
Where
Hamilton County, Fishers
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.967, -86.017

2 Foot diameter tree uprooted in park.

Thunderstorm Wind, Hancock

When
May 23, 10:39 PM EST
Where
Hancock County, Greenfield
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.783, -85.783

2 Foot diameter tree down on power lines.

Thunderstorm Wind, Hancock

When
May 23, 10:52 PM EST
Where
Hancock County, 4 mi W of Greenfield
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.783, -85.867

2 1/2 Foot diameter tree down.

Thunderstorm Wind, Henry

When
May 23, 10:52 PM EST
Where
Henry County, 2 mi E of Kennard
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.900, -85.483

2 Foot diameter tree down.

Thunderstorm Wind, Henry

When
May 23, 10:54 PM EST
Where
Henry County, Greensboro
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.883, -85.467

4 to 5 inch live tree limbs down.

Thunderstorm Wind, Hancock

When
May 23, 11:00 PM EST
Where
Hancock County, New Palestine
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.717, -85.883

2 1/2 Foot diameter tree down.

Thunderstorm Wind, Madison

When
May 23, 11:06 PM EST
Where
Madison County, Anderson
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
40.100, -85.683

Large tree limb fell on car.

Thunderstorm Wind, Henry

When
May 23, 11:15 PM EST
Where
Henry County, Kennard
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.900, -85.517

Large tree limb down.

Thunderstorm Wind, Randolph

When
May 23, 11:19 PM EST to 11:25 PM EST
Where
Randolph County, Farmland
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.133

Large tree limbs down.

Thunderstorm Wind, Randolph

When
May 23, 11:25 PM EST
Where
Randolph County, Modoc
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.050, -85.133

4 foot diameter tree down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400767, 5400768, 5400769, 5400770, 5400771, 5400772, 5400773, 5400774, 5400775, 5400776, 5400777, 5400778, 5400779, 5400780, 5400781, 5400782, 5400783, 5400784, 5400785, 5400786, 5400787, 5400788.